Doctors are debating whether a common type of blood pressure-lowering medication, known as ACE inhibitors, may be linked with an increased risk of developing a severe case of coronavirus.
A study published in The Lancet, the prestigious UK medical journal, on March 11 looked at three separate pieces of research focused on coronavirus (also known as COVID-19) patients. The majority of patients who developed severe cases of COVID-19 had underlying health conditions including heart disease, diabetes, and high blood pressure.
“Notably, the most frequent comorbidities reported in these three studies of patients with COVID-19 are often treated with angiotensin-converting enzyme (ACE) inhibitors; however, treatment was not assessed in either study,” the research published in The Lancet on March 11 wrote. In other words, the most common factor the patients shared, in addition to suffering from coronavirus, was that they were taking ACE inhibitors.
The overview of three studies of patients in intensive care with coronavirus was conducted by researchers from the University Hospital Basel in Switzerland and the Aristotle University of Thessaloniki in Greece.
The researchers explained that the new coronavirus can latch itself onto human cells and infect them. They added that ACE inhibitors and angiotensin receptor blockers (ARBs) — typically used to treat high blood pressure and heart failure, as well as diabetes — may change the shape of a person’s cells in a way that makes it easier for the coronavirus to infect them and cause more severe illness.
“We therefore hypothesise that diabetes and hypertension treatment with ACE2-stimulating drugs increases the risk of developing severe and fatal COVID-19,” the researchers said.
“We suggest that patients with cardiac diseases, hypertension, or diabetes, who are treated with ACE2-increasing drugs, are at higher risk for severe COVID-19 infection and, therefore, should be monitored for ACE2-modulating medications, such as ACE inhibitors or ARBs.”
However, other experts have suggested that these drugs could reduce the risk of serious lung disease following coronavirus infection. And on March 13, the European Society of Cardiology issued a position statement in which it said there was currently not enough evidence to back up the link between coronavirus severity and ACE inhibitors, adding that patients could be put at greater health risk by stopping these drugs.
“The Council on Hypertension of the European Society of Cardiology wish to highlight the lack of any evidence supporting harmful effect of ACE-I and ARB in the context of the pandemic COVID-19 outbreak,” the position statement said.
“The Council on Hypertension strongly recommends that physicians and patients should continue treatment with their usual anti-hypertensive therapy because there is no clinical or scientific evidence to suggest that treatment with ACEi or ARBs should be discontinued because of the Covid-19 infection.”
All experts, including those who conducted the work published in The Lancet, strongly advised anyone on these medications not to stop, but to speak to their GP or specialist if they were concerned.
Multiple medical specialists who spoke to the Science Medicine Centre cautioned that the potential link highlighted by the research was not definitive and that more work into the suggestion needed to be done.
“I would not advocate people ceasing such medication until the evidence has been weighed and clear guidance issued,” one of the experts, Hugh Montgomery, a professor of intensive care medicine at University College London, said.
Important information: The information provided on this website is of a general nature and information purposes only. It does not take into account your personal health requirements or existing medical conditions. It is not personalised health advice and must not be relied upon as such. Before making any decisions about your health or changes to medication, diet and exercise routines you should determine whether the information is appropriate in terms of your particular circumstances and seek advice from a medical professional.